Texas, 2011

Wildfire in Texas, June 9 to 11, 2011

June 9 to 11, 2011 · NWS LUB · 1 event in 1 county or zone

The Burdett Wildfire burned for two days in Cottle County and burned 6600 acres. No structures were threatened.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The Burdett Wildfire burned for two days in Cottle County and burned 6600 acres. No structures were threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 9, 11:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 9, 11:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1245 PM CDT THU JUN 9 2011

.AVIATION...
CONFIDENCE IN MINOR RESTRICTIONS DUE TO THUNDERSTORMS HAS
INCREASED AT KCDS AND INTERMITTENT MVFR VIS HAS BEEN INTRODUCED
DURING THE 23-03Z TIMEFRAME. OTHERWISE EXPECT VFR CONDITIONS TO
GENERALLY PERSIST AT KLBB WITH LESSER PROSPECTS FOR SHOWERS OR
THUNDERSTORMS THERE.

&&

.PREV DISCUSSION... /ISSUED 1057 AM CDT THU JUN 9 2011/

UPDATE...
UPDATE HAS BEEN ISSUED TO INCREASE RAIN/STORM CHANCES OVER THE
ROLLING PLAINS.

LATE THIS MORNING...A COLD FRONT HAS WORKED AS FAR SOUTH AS I40
IN THE PANHANDLE...AND A DRYLINE PUSH HAS BEGUN OVER THE WESTERN
SOUTH PLAINS. MEANWHILE TD/S REMAIN IN THE 50-60 DEGREE RANGE EAST
OF CAPROCK. A NOTABLE ACCUS FIELD IS SEEN OVER ALL OF THE SOUTH
PLAINS...INDICATIVE OF STEEP MID LEVEL LAPSE RATES.

THE 12Z WRF-NAM APPEARS TO HANDLE TODAY/S SITUATION WELL...AS IT
DID YESTERDAY...AND MIXES THE DRYLINE TO SOMEWHERE IMMEDIATELY
EAST OF THE I27/U.S. 87 CORRIDOR BY LATE AFTERNOON. PROGS SUGGEST
THAT MODESTLY BETTER MOISTURE WILL BE RETAINED EAST OF THE DRYLINE
RELATIVE TO YESTERDAY...AND COULD YIELD SBCAPE APPROACHING 1500J/KG.
ALTHOUGH DEEP FORCING/ASCENT WILL BE WEAK...LIFT ASSOCIATED WITH
THE DRYLINE CIRCULATION...DEEP MIXING BENEATH STEEP MID LEVEL
LAPSE RATES...AND THE PROXIMITY OF THE DRYLINE/FRONT TRIPLE POINT
APPEARS TO AGAIN BE SUFFICIENT TO SUPPORT SCATTERED CONVECTION.
FORECAST SOUNDINGS CONTINUE TO DEPICT LCL/S BETWEEN 600-550MB
WHICH WOULD PROMOTE AN ENHANCED RISK OF DAMAGING DOWNBURST WINDS.
HOWEVER WITH MODESTLY INCREASED INSTABILITY AND INCREASED DEEP
LAYER SHEAR /30-40KT IN THE 0-6KM LAYER/ MAY PRESENT SOME THREAT
OF MORE ORGANIZED/PERSISTENT UPDRAFTS AND HAIL...ESPECIALLY OVER
THE EXTREME SOUTHEASTERN PANHANDLE/NORTHERN SOUTH PLAINS IN
CLOSEST PROXIMITY TO THE TRIPLE POINT.

THUS HAVE INCREASED GRIDDED POPS TO 30-40 PERCENT WITH SCATTERED
STORMS OVER THE EASTERN FA AND WILL MENTION A POTENTIAL FOR SEVERE/
DAMAGING WIND GUSTS.

PREV DISCUSSION... /ISSUED 346 AM CDT THU JUN 9 2011/

SHORT TERM...
EXPECT TODAY TO LOOK MUCH LIKE YESTERDAY. DRYLINE WILL MIX EAST
TOWARD THE ROLLING PLAINS WITH HOT SW WINDS WEST OF IT. PROGGED
THICKNESSES SUGGEST HIGHS CLOSE TO THOSE SEEN YESTERDAY...POSSIBLY
JUST A TOUCH COOLER OFF THE CAPROCK. NAM PROGGED SOUNDINGS AGAIN
INDICATE CONVECTIVE INHIBITION APPROACHING ZERO WITH POTENTIAL FOR
ISOLATED TO SCATTERED TSRA DESPITE WEAK TO NON-EXISTENT SUPPORT
ALOFT. WILL NOT MAKE ANY SIG CHANGES TO INHERITED FCST. WILL BUMP
HIGH TEMPS A COUPLE OF DEGREES MOST LOCATIONS ON THE CAPROCK. POP
CONFIGURATION LOOKS FINE AS IS.

LONG TERM...
SOME HOPE FOR RAIN OTHER THAN OFF THE CAPROCK STILL EXISTS EARLY
ON IN THIS FORECAST WINDOW BEFORE CHANCES QUICKLY DIMINISH
AREAWIDE LATE IN THE WEEKEND UNDER A BURGEONING ANTICYCLONE.

STARTING FRIDAY MORNING...A WELCOME SIGHT IN THE FORM OF A SHARP
COLD FRONT IS EXPECTED TO BE DROPPING SOUTH ACROSS THE PANHANDLE
BEFORE SETTLING NEAR THE HIGHWAY 70 CORRIDOR BY MIDDAY. A DRYLINE
WILL ALSO BE PRESENT ACROSS OUR CENTRAL/EASTERN CWA AND THIS WILL
ONLY SERVE TO ENHANCE LL ASCENT WHERE IT INTERSECTS THE FRONT. IN
SPITE OF WEAK RIDGING ALOFT...MODELS ARE NOW MORE EAGER TO CONVECT
IN THE VICINITY OF THIS BOUNDARY MERGER WITH ADDITIONAL
DEVELOPMENT CERTAINLY POSSIBLE SOUTHWARD ALONG THE DRYLINE. DID
BOOST POPS TO CHANCE CATEGORY ACROSS THE FAR NORTHEAST COUNTIES
GIVEN THE SURFACE PATTERN AND STRONG SUPPORT FROM NWP DATA.
CONVECTIVE OUTFLOWS MAY INEVITABLY DISRUPT THE FRONTAL POSITION BY
FRI NIGHT FURTHER COMPLICATING PRECIP DISTRIBUTION...HOWEVER ALL
INDICATIONS CONTINUE TO SUPPORT A STRONG LLJ REFOCUSING LIFT
NORTHWARD OVERNIGHT AND THIS WILL TEAM WITH AN AXIS OF ELEVATED
INSTABILITY FOCUSED ALONG A 700MB THERMAL GRADIENT. THIS OVERNIGHT
ROUND OF CONVECTION APPEARS TO TAKE AIM MAINLY IN THE ERN PANHANDLE.

SUFFICIENTLY MOIST SELY WINDS RETURN ON SAT AS A DIFFUSE DRYLINE
SETS UP WEST OF I27...PERHAPS AS FAR WEST AS THE NM STATE LINE.
FOCUSED LIFT THIS TIME AROUND IS LESS DEFINED AS THE FRONT WILL
HAVE SURGED NORTH INTO THE PANHANDLE BY SUNRISE...BUT WITH
BREAKABLE CAPPING EVIDENT ON FORECAST SOUNDINGS HAVE OPTED TO
INTRODUCE SLIGHT CHANCE POPS ACROSS MUCH OF THE AREA. WHILE
SUSPICIOUS...THE NAM/S BULLISH QPF IS DIRECTLY SOURCED BY A
SHORTWAVE TROF CURRENTLY LOCATED NEAR BAJA CA. THIS WAVE MAY BE
FULLY CAPABLE OF GIVING THE SOUTH PLAINS A LONG OVERDUE CHANCE OF
SOME BENEFICIAL RAINS AFTER THIS SAME AREA LARGELY MISSES OUT ON
TOMORROW/S SETUP.

UPPER RIDGING THEN ASSUMES CONTROL BY SUNDAY LEAVING US VOID OF
PRECIP CHANCES. THIS COULD CHANGE BY MID TO LATE NEXT WEEK AS
ENSEMBLES ARE CONTINUING TO TREND NORTHWEST FLOW THROUGHOUT THE
SOUTHERN PLAINS. THIS PATTERN WOULD BE A WELCOME SIGHT FOR
MANY...BUT AT THIS TIME IT IS JUST TOO DISTANT FOR ANY MENTION OF
SENSIBLE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       100  62  91  60  91 /   0   0  10  10  10
TULIA        101  65  90  62  92 /  20  20  10  20  20
PLAINVIEW    101  65  95  63  92 /  20  20  20  20  20
LEVELLAND    103  66 100  65  95 /  10  10  20  10  20
LUBBOCK      104  68 102  67  95 /  10  10  20  20  20
DENVER CITY  102  68 100  68  97 /   0   0  10  10  20
BROWNFIELD   102  67 100  66  96 /  10  10  20  10  20
CHILDRESS    105  71  97  68  94 /  40  40  30  30  20
SPUR         105  68 101  67  96 /  30  30  20  20  20
ASPERMONT    105  73 102  71  99 /  30  30  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jun 9, 10:34 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT THU JUN 9 2011

TXZ021>044-101645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED HIGH-BASED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED
TO DEVELOP ALONG AND EAST OF THE DRYLINE LATE THIS AFTERNOON AND
THIS EVENING...GENERALLY EAST OF A TULIA TO LUBBOCK TO O'DONNELL
LINE. ANY OF THIS ACTIVITY WILL BE CAPABLE OF PRODUCING DAMAGING
DOWNBURST WINDS WHICH COULD CREATE AREAS OF BLOWING DUST. IN
ADDITION...LARGE HAIL WILL BE POSSIBLE WITH ANY STORMS THAT ARE
ABLE TO BECOME MORE ORGANIZED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG OR SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
GENERALLY ALONG AND EAST OF THE INTERSTATE 27 AND HIGHWAY 87
CORRIDOR WHERE A DRYLINE AND STALLING COLD FRONT WILL RESIDE.
LOCALLY DAMAGING WINDS WILL BE THE GREATEST THREAT WITH THESE
STORMS...WITH A LESSER THREAT OF LARGE HAIL. ALSO...A FEW STRONG
OR SEVERE THUNDERSTORMS MAY BE POSSIBLE SATURDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LIMITED SEVERE WEATHER THREAT SPOTTER ACTIVATION IS
NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cottle

When
June 9, 1:00 PM CST to June 11, 1:00 PM CST
Where
Cottle forecast zone
Reported by
Park/Forest Service
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319018.